Illinois, 2016Flood in Illinois, January 1 to 4, 2016
January 1 to 4, 2016 · NWS LSX · 1 event in 1 county or zone
After a record rainfall event during the last week of December, rivers across the region remained in moderate to major flood through the first week of January.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
After a record rainfall event during the last week of December, rivers across the region remained in moderate to major flood through the first week of January.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Dec 31, 11:45 PM CST, 15 minutes earlier.
Area forecast discussion, Dec 31, 11:45 PM CST, 15 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1145 PM CST THU DEC 31 2015
.SHORT TERM: (Through Late Tonight)
Issued at 1258 PM CST Thu Dec 31 2015
Latest satellite data suggests the clouds may finally clear out of
the area this evening, before another batch moves in late tonight.
Some diurnal CU has developed on the NW side of the clearing edge,
but these clouds shud dissipate with sunset. The original edge of
the clouds is expected to be close to leaving the CWA around 00z.
Mixing is expected to persist thru the night, which shud help
keep temps slightly warmer despite the clear sky.
Tilly
.LONG TERM: (Friday through Next Thursday)
Issued at 1258 PM CST Thu Dec 31 2015
The more zonal pattern breaks way to NW flow this weekend. This
will allow a number of s/ws to pass thru the area along with
reinforcing cdfnts. Each cdfnt is not expected to cool temps much
as some warming ahead of the fnt is expected as well.
A deeper trof expected early Mon will help pull a larger arctic
sfc ridge into the area which will bring cooler temps with it.
This will be offset somewhat with upper level ridge building into
the region which will help keep the area dry. The sfc ridge is
expected to pull ewd by Wed with sly flow returning to the area.
Both the GFS/ECMWF suggest the next chance for precip arriving
late next week. However, given the upper level setup, have low
confidence in the timing. Believe most precip will hold off more
into the weekend.
Tilly
&&
.AVIATION: (For the 06z TAFs through 06z Friday Night)
Issued at 1145 PM CST Thu Dec 31 2015
First batch of low end VFR clouds (3-4kft) should exit the STL
metro area next few hours. Another, and larger, area of primarily
low end VFR cigs are currently working its way se across IA, and
it appears that the southwest fringe of this cloud deck will be
clipping areas along the Mississippi River during the early
morning hours. Once this cloudiness rotates out of the area no
later than mid morning, mainly clear skies are expected for the
rest of the TAF period.
Specifics for KSTL: Scattered to briefly broken clouds 3-5kft
through mid morning, with generally clear skies during the
afternoon and into the early evening hours.
Truett
&&
.LSX WATCHES/WARNINGS/ADVISORIES:
MO...NONE.
IL...NONE.
&&
WFO LSX
Hazardous weather outlook, Dec 31, 3:36 PM CST, 8 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
336 PM CST THU DEC 31 2015
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-011200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
336 PM CST THU DEC 31 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.
.DAY ONE...TONIGHT
MAJOR RIVER FLOODING CONTINUES ALONG PORTIONS OF THE MISSOURI...
MISSISSIPPI...GASCONADE...ILLINOIS...MERAMEC AND KASKASKIA
RIVERS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
MAJOR RIVER FLOODING WILL CONTINUE ALONG PORTIONS OF THE
MISSOURI...MISSISSIPPI...ILLINOIS...MERAMEC AND KASKASKIA RIVERS
THROUGH EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.
TILLY
Flood, Randolph
- When
- January 1, 12:00 AM CST to January 4, 12:00 PM CST
- Where
- Randolph County, 1.84 mi NW of Griggs to 2.06 mi NE of Griggs
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 38.221, -89.921
Major flooding persisted through the first week of January 2016 in the Kaskaskia River basin due to record rainfall in late December 2015.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Washington, January 1, 20161 death · 1 event
- Heavy Rain in Ohio, January 1, 20161 death · 1 event
- Flooding in Illinois, January 1 to 19, 2016$7.0 million · 14 events
- Flooding in Missouri, January 1 to 17, 2016$3.9 million · 5 events
- Flooding in Georgia, January 1 to 6, 2016$378,000 · 3 events
- Flooding in Kentucky, January 1 to 18, 2016$130,000 · 9 events
- Flooding in Indiana, January 1 to 14, 2016$110,000 · 8 events
- Lake-Effect Snow in New York, January 1 to 2, 2016$95,000 · 6 events
- Flood in Florida, January 1 to 7, 2016$100,000 · 1 event
- Flooding in Arkansas, January 1 to 31, 201615 events
- Drought in California, January 1 to 31, 201611 events
- High Surf in Hawaii, January 1 to 6, 201610 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633174.